The Foulston law firm is investigating cases of deaths and serious injuries that may have been caused by, a drug prescribed to treat seizures.
The Food and Drug Administration issued a public warning on December 3, 2013. "FDA is warning the public that the anti-seizure drug Onfi® (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death. FDA approved changes to the Onfi® drug label and the patient Medication Guide to describe the risk of these serious skin reactions."
According to the FDA, "[t]hese skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during the skin reactions, known as Stevens-Johnson syndrome and toxic epidermal necrolysis (TEN), can occur any time during Onfi® treatment. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death."
Onfi® is classified as a benzodiazepine medication and is used in combination with other drugs to treat seizures associated with Lennox-Gastaut syndrome, a severe type of epilepsy.
What is ONFI
Clobazam, also known as ONFI, is a medication classified as a benzodiazepine used for treating seizures, especially those related to the severe form of epilepsy, Lennox-Gastaut Syndrome. Since its approval by the Food and Drug Administration (FDA) in October 2011, ONFI has been linked to a painful skin disease called Stevens-Johnson Syndrome as well as a more severe form of the disease, toxic epidermal necrolysis (TEN). In December 2013, the FDA approved changes to the ONFI label including these conditions as serious side effects of the drug.
Epilepsy patients or others who take ONFI can experience Stevens-Johnson Syndrome or TEN at any time during their course of treatment, but most cases arise within the first eight weeks of treatment or when a patient is taken off ONFI then reintroduced to it. These skin reactions are potentially fatal and cause serious, permanent injury. Patients are warned not to stop taking ONFI abruptly, as the side effects of doing so include unstoppable seizures, hallucinations, nervousness and muscle cramps.
The FDA says that between October 2011 and September 2013 there have been 31,000 patients received a prescribed dose of clobazam through retail pharmacies nationwide. They noted that clobazam has been marketed outside the United States for treatment of seizures and anxiety for the past 40 years. Benzodiazepines, however, have not previously been linked to skin reactions like Stevens-Johnson Syndrome or TEN.
Signs and Symptoms of SJS and TEN
Stevens-Johnson Syndrome and TEN are life-threatening diseases caused by dying cells that force the dermis and epidermis to separate. It is an extremely painful condition. Patients should be monitored closely to detect signs of Stevens-Johnson Syndrome or TEN.
Some of the most common early warning signs of Stevens-Johnson Syndrome are fever, fatigue and sore throat. As the disease progresses lesions and ulcers begin to form on the mouth, lips, genital and anal regions. Rashes on the torso and limbs will appear next, then on the face and most patients eyes will become infected with conjunctivitis.
Contracting Stevens-Johnson Syndrome and TEN constitutes a medical dermatological emergency. If you have developed a rash, blistering or peeling skin, contact a medical professional immediately. Do not discontinue the use of ONFI without consulting with your doctor. After doing so is approved by your doctor, the FDA recommends discontinuing the use of ONFI and consider an alternative treatment seizure treatment.
Get the help you need regarding your ONFI lawsuit today by contacting Foulston Law Firm through the free, no-obligation case evaluation form located at the top of this page.